Concomitant use of angiotensin-converting enzyme inhibitors (ACEIs) and insulin secretagogues does not appear to significantly increase the risk of serious hypoglycemia, according to the findings of a population-based epidemiologic study recently published in Clinical Pharmacology & Therapeutics.

Using the self-controlled case series design, the authors analyzed Medicaid claims data obtained from 5 states that were linked to Medicare claims between 1999 and 2011. They identified patients who had active prescriptions for ACEIs while receiving an insulin secretagogue or metformin, which was considered the negative control object drug.

The main outcome was hospital presentation due to serious hypoglycemia, which was identified via discharge diagnosis codes using inpatient and emergency department claims. “We calculated confounder-adjusted rate ratios (RRs) and 95% confidence internals (CIs) of outcome occurrence during ACEI-exposed versus ACEI-unexposed time using conditional Poisson regression,” the authors explained.

Serious hypoglycemic episodes occurred in 8159 patients who received glimepiride, 14,353 patients who received glipizide, 11,129 who received glyburide, 1595 who received nateglinide, 2901 who received repaglinide, and 32,639 who received metformin.


Continue Reading

Findings of the analysis revealed that, generally, concomitant administration of ACEIs and insulin secretagogues or metformin was not associated with an increased risk of serious hypoglycemia. Rate ratios were not found to be statistically significantly elevated when analyzing the combination of ACEIs with glipizide (RR, 1.06; CI, 0.98-1.15), glyburide (RR, 1.05; CI, 0.96-1.15), repaglinide (RR, 1.15; CI, 0.94-1.41), or metformin (RR, 1.02; CI, 0.97-1.06).

Concomitant administration of ACEIs and glimepiride was associated with an elevated risk of serious hypoglycemia (RR, 1.23; CI, 1.11-1.37), while a reduction in risk was noted with nateglinide (RR, 0.73; CI, 0.56-0.96).

“Our findings, together with lack of compelling mechanistic data indicative of ACEI-associated increased risk of hypoglycemia in sulfonylurea users, suggest that widely used drug compendia that warn of potential drug-drug interaction between sulfonylureas and ACEIs and electronic medical record systems generating interruptive alerts on this potential DDI should consider updating their current advice, which was based primarily on relatively small case-control studies and on case reports,” the authors concluded.

Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.

Reference

Nam YH, Bresinger CM, Biker WB, Flory JH, Leonard CE, Hennessy S. Angiotensin-converting enzyme inhibitors used concomitantly with insulin secretagogues and the risk of serious hypoglycemia. Clinical Pharmacology & Therapeutics. Published online July 27, 2021. doi: 10.1002/CPT.2377.